At some point in the early 1990s, I spoke with my college friend Alex on the phone, and was surprised that his voice had dropped in pitch by at least an octave since I had last talked with him. I think he told me something about having belatedly gone through puberty.
It turned out that an endocrinologist had put him on a very high dose of testosterone. Years later, Alex wrote an essay about the experience—an experience that ended up being strongly negative for him in a variety of ways.
I held off on posting that essay for a long time, but last night I finally converted it to HTML and published it: “Testosterone Tornado, or, Riding the Hormonal Roller-Coaster,” by Alex Weirich.
NSFW. Also, note extensive content warnings at the top of the piece.
And I feel like I should explicitly note that this piece is not a criticism of using testosterone in general; it’s a personal discussion of Alex’s specific situation.
For more, see my post from yesterday about the anniversary of Alex’s suicide.